Alert archive / Arizona / Flash Flood Warnings in 2005
Flash Flood Warning 53, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 9, 2005, 1:55 PM MST for Pima County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2005, 1:55 PM MST (20:55 UTC)
- Expired
- Aug 9, 2005, 4:00 PM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Pima County, AZ
The radar
The Tucson radar (KEMX), 77 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 876 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1039 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 092101 FFWTWC AZC019-100000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 155 PM MST TUE AUG 9 2005 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY...MARANA... PICTURE ROCKS...SILVERBELL AND THE SABINO...BEAR AND VENTANA CANYONS OF THE CATALINA MOUNTAINS. * UNTIL 500 PM MST * AT 155 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING IS OCCURRING FROM HEAVY RAINFALL OVER THE PAST TWO HOURS ACROSS THE NORTHERN PORTIONS OF THE TUCSON METRO AREA... CATALINA MOUNTAIN AND BETWEEN PICTURE ROCKS AND SILVERBELL. DOPPLER RADAR INDICATED A BROAD AREA OF RAINFALL AROUND ONE INCH WITH POCKETS OF UP TO 1.50 INCHES ACROSS THE NORTHERN PORTIONS OF THE CITY OF TUCSON AND ORO VALLEY INCLUDING THE SABINO...VENTANA AND BEAR CANYONS ON THE CATALINA MOUNTAINS. AND BETWEEN PICTURE ROCKS AND SILVERBELL. SIGNIFICANT FLOODING IS LIKELY OVER MUCH OF THE NORTHERN TUCSON METRO AREA... IN ADDITION...FLOODING IS LIKELY TO OCCUR OVER THE NEXT COUPLE OF HOURS ALONG THE SABINO...VENTANA AND BEAR CANYONS AS RAINFALL RUNOFF CONTINUES TO MAKE ITS WAY DOWN THE MOUNTAIN. NORMALLY CRY WASHES WILL HAVE SEVERAL FEET OF FLOWING WATER. NUMEROUS REPORTS OF FLOODED CITY STREETS HAVE BEEN RECEIVED OVER CENTRAL AND NORTHERN TUCSON. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN TUCSON. LAT...LON 3224 11172 3218 11049 3249 11054 3248 11187 $$ WEATHER.GOV/TUCSON
1 follow-up statement
000
WGUS75 KTWC 092217
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
313 PM MST TUE AUG 9 2005
AZC019-100000-
PIMA AZ-
313 PM MST TUE AUG 9 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 500 PM MST FOR NORTHEASTERN
PIMA COUNTY...
AT 300 PM MST...NATIONAL SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS DIMINISHING OVER THE AREA...BUT THUNDERSTORMS WILL
CONTINUE TO DEVELOP AND MOVE NORTHWEST AT 5 MPH ACROSS THE WARN
AREA. NWS EMPLOYEE REPORTED STONE UNDERPASS IN DOWNTOWN TUCSON WAS
FLOODED AND CLOSED.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ORO VALLEY...
MARANA AND THREE POINTS.
RUNOFF FROM THE CATALINA MOUNTAINS WILL CONTINUE AND CAUSE RISES IN
SABINO CREEK AND VENTANA CANYON.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
STREAMS...WASHES AND UNDERPASSES. DO NOT DRIVE INTO FLOODED AREAS.
TURN AROUND DONT DROWN.
LAT...LON 3198 11151 3199 11103 3221 11059 3249 11054
3248 11178
$$
SCHAFFNER
WEATHER.GOV/TUCSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 9:15 AM MST, 4 hours 40 minutes earlier.
Area forecast discussion, Aug 9, 9:15 AM MST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 915 AM MST TUE AUG 9 2005 .SYNOPSIS...ABUNDANT MOISTURE WILL REMAIN OVER SOUTHEAST ARIZONA THIS WEEK AS AN EAST TO SOUTHEAST FLOW PREVAILS. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE INTO THE WEEKEND. && .DISCUSSION...HIGH PRESSURE IS CURRENTLY OVER EASTERN NEW MEXICO. THE AXIS WILL DRIFT ABOUT NEW MEXICO OVER THE NEXT COUPLE OF DAYS...THEN SHIFT EAST OVER THE TEXAS PANHANDLE AND FRONT RANGE OVER THE WEEKEND. AS THIS OCCURS A DISTURBANCE WILL MOVE NORTH THROUGH SRN CALIFORNIA AND EVENTUALLY INTO NRN ARIZONA. THIS WILL KEEP THE FLOW LIGHT SOUTH-SOUTHEAST THROUGH FRIDAY...WITH IT TURNING SOUTHWEST AND INCREASING BIT FRIDAY THROUGH THE WEEKEND. DEEP MOISTURE IS FIRMLY ENTRENCHED OVER THE AREA...SEVERAL IMPULSES WILL DRIFT AROUND IN THE LIGHT FLOW HELPING TO FOCUS ORGANIZED ACTIVITY THROUGH THE WEEKEND. MODELS CONTINUE TO ADVERTISE DRYING BEGINNING NEXT TUESDAY...BUT FEEL THIS IS OVERDONE GIVEN EXTENT OF THE DEEP MOISTURE OVER THE SOUTHWEST US...SO WILL ONLY NUDGE BACK POPS A BIT NEXT WEEK. TODAY LOOKS RIPE FOR ACTIVE CONVECTION...MODIFIED SOUNDING GIVES ALL GO AFTER TEMPS REACH UP AROUND 90. ALTHOUGH...WILL WE REACH 90...PLENTY OF DEBRIS CLOUDINESS HANGING OVER THE WRN 2/3 OF THE CWA FROM COMPLEX OVER SONORA. CLEARING IS TRYING TO SPREAD IN FROM THE EAST...BUT HAS BEEN SLOW TO DO SO. WE CERTAINLY HAVE THE MOISTURE...WITH PWS FROM 1.5-2.0 AREA WIDE AND DEWPOINTS IN THE UPPER 60S TO NEAR 70S. SRN ARIZONA ALSO REMAINS IN AN AREA OF WEAK DIFFLUENCE ALOFT. THE KEY WILL BE HEATING AND RIGHT NOW THE BET IS ON GETTING ENOUGH CLEARING FOR A BIG DAY. SLOW MOVEMENT OF ACTIVITY WILL PROVIDE A HEIGHTENED CONCERN FOR FLASH FLOODING ACROSS MUCH OF THE FORECAST AREA LATE THIS AFTERNOON AND EVENING AS THE SOILS ARE WELL SATURATED FROM HEAVY RAINFALL THE PAST COUPLE OF DAYS IN MANY AREAS. ESPECIALLY ACROSS PIMA COUNTY AND WESTERN GRAHAM COUNTY. WHERE SATURATED SOILS WILL CAUSE ANY ADDITIONAL RAINFALL TO RAPIDLY RUNOFF INTO WASHES ALREADY OCCUPIED BY PONDED OR RUNNING WATER. && .AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && SHOEMAKER WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 9, 11:55 AM MST, 2 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1155 AM MST TUE AUG 9 2005 AZZ019-029>035-101800- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1155 AM MST TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT SYNOPSIS...THUNDERSTORMS ALREADY DEVELOPING MAINLY OVER THE HIGHER TERRAIN LATE THIS MORNING...ESPECIALLY OVER THE CATALINAS AND THE RINCONS...BUT MORE STORMS ARE DEVELOPING IN THE VALLEYS TODAY COMPARED TO YESTERDAY. STORMS ARE DRIFTING SLOWLY TO THE NORTHWEST AND ACTIVITY WILL CONTINUE TO SHIFT TO THE VALLEYS AND FAR WESTERN DESERTS BY THE LATE AFTERNOON AND EARLY EVENING. THE MAIN THREAT WILL BE LOCALIZED FLASH FLOODING...ESPECIALLY ACROSS PIMA COUNTY... SOUTHEAST PINAL...AND COCHISE COUNTIES WHERE SATURATED SOILS WILL CAUSE ADDITIONAL RAINFALL TO RAPIDLY RUNOFF INTO WASHES ALREADY OCCUPIED BY PONDED OR RUNNING WATER. DISCUSSION...THE LATEST PRECIPITABLE WATER IMAGERY INDICATED DEEP MOISTURE OVER MUCH OF THE REGION WITH VALUES FROM 1.6-1.8 INCHES. IN ADDITION DEWPOINT TEMPERATURES AT THE SURFACE ARE GENERALLY IN THE 60S TO LOWER 70S. AN AREA OF DIFFLUENT FLOW REMAINS ACROSS SOUTH CENTRAL ARIZONA BETWEEN THE UPPER HIGH OVER WESTERN NEW MEXICO AND AN INVERTED TROUGH JUST WEST OF THE GULF OF CALIFORNIA INTO SOUTHERN CALIFORNIA. THE REMNANTS OF A STORM COMPLEX FROM THE OVERNIGHT HOURS OVER SONORA MEXICO IS CURRENTLY MAKING ITS WAY TOWARD SOUTH CENTRAL ARIZONA WHICH WILL LIKELY ENHANCE THE ACTIVITY THAT DEVELOPS TODAY... ESPECIALLY OVER CENTRAL AND EASTERN PORTIONS OF PIMA COUNTY. THE 12Z SOUNDING FROM KTUS INDICATED A VERY MOIST AIRMASS IN PLACE WITH A PRECIPITABLE WATER VALUE OF 1.79 INCHES. IN ADDITION...THE AIRMASS WAS VERY UNSTABLE. MID LEVEL WINDS WERE ALSO LIGHT... THEREFORE THE STORMS THAT DEVELOP TODAY SHOULD BE RATHER SLOW MOVERS AND THE THREAT FOR FLOODING RAINS WILL BE THE MAIN THREAT FOR THIS AFTERNOON AND EVENING...BUT WE CANT RULE OUT THE POTENTIAL FOR A FEW OF THE STORMS TO PRODUCE WET MICROBURSTS AS WELL. ONE LIMITING FACTOR FOR THE DEVELOPMENT OF STORMS TODAY WILL BE THE EXTENSIVE CLOUD COVER WHICH WILL LIMIT THE AMOUNT OF SOLAR INSOLATION WE RECEIVE. SLOW NORTHWEST MOVEMENT OF ACTIVITY WILL PROVIDE A HEIGHTENED CONCERN FOR FLASH FLOODING ACROSS MUCH OF THE FORECAST AREA THIS AFTERNOON AND EVENING AS THE SOILS ARE WELL SATURATED FROM HEAVY RAINFALL THE PAST COUPLE OF DAYS IN MANY AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH FLOODING AND DAMAGING WINDS POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MOLLERE
In the hours before
Local storm report, Aug 9, 11:43 AM MST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1143 AM MST TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM FLASH FLOOD 12 SE GREEN VALLEY 31.73N 110.87W
08/08/2005 SANTA CRUZ AZ OTHER FEDERAL
HOME IN MADERA CANYON FLOODED. ABOUT 2 FEET OF WATER AND
MUD REPORTED IN HOME BY CORONADO NATIONAL FOREST. SMALL
AREA OF 1.50 INCH RADAR INDICATED RAINFALL FELL ON
UPPER-MOST PORTION OF MADERA CANYON WATERSHED.
&&
SCHAFFNERThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:38 PM MST | Flash Flood Warning | TWC | Graham | 37 min |
| Aug 8, 9:16 PM MST | Flash Flood Warning | TWC | Cochise | |
| Aug 9, 12:04 PM MST | Flash Flood Warning | TWC | Pima | 56 min |
| Aug 9, 4:08 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 37 min |
Nearby
Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.